no end to all the fun...another urgent care visit

Discussion in 'General Parenting' started by buddy, Apr 23, 2012.

  1. buddy

    buddy New Member

    Q actually had a pretty good evening after his transition issues to the new Occupational Therapist (OT) setting, but in Occupational Therapist (OT) he did great and I even let him outside and he was really good. Finally he ends up with his second nose bleed in the past week, I waited and waited, on the third towel I decided to leave and go to urgent care...rush because we had ten minutes before it closed.... got there signed in, forgot my wallet and our cards, and I notice it has stopped. I told them bye. We are now home, and he is off to bed.

    I did get to ask the doctor how long you should wait before going in, he said 15-20 minutes, and we had gone way past that.... got him some juice and he seems ok.

    He has been complaining of being dizzy and "fake" lately. At a mall (for a walk) he refused to go down any escalators, he said going up is ok but not down anymore, makes him scared because he got really dizzy, so we had to search for elevators. He has used escalators since Kindergarten so this is 10 years of no problem then all of a sudden he wont go on them. Will send the info to the neuro...seems odd.

    Unfortunately an aide from school told him to tilt his head back when he has a bloody nose, so luckily a nurse told him no .... pinch it.... I will call school and make sure the nurse informs them not to do that with kids. I always think people have had first aide of they work with kids but I am sure that is not always true.

    Any great ideas for making it stop other than that???
     
  2. Liahona

    Liahona Guest

    Glad it stopped and you got to go home. Sorry don't have good suggestions about nose bleeds. I wonder if they are connected to the dizzy?
     
  3. family mum

    family mum New Member

    Hi Buddy,
    My daughter gets severe nose bleeds regularly, often lasting a long time. Sitting or standing, and leaning forward slightly and pinching nose is the best way to stop it. I put a room humidifier in her room and this has cut down on the number of bleeds she has had this year by a lot. Also swabbing the inside of the nose with a little vaseline regularly will help. These things work if the nose bleed is actually coming from the nose. The lining of the nose gets dry and fragile, Benadryl could de making the nose even drier.

    I've never heard of a connection between seizures and nosebleeds but could there be? If he is feeling "fake" (my 16 yr old son calls them rainbow moments) and Q doesn't want to use the down escalators, could he be having auras? in my opinion that is more worrisome than the nose bleeds.
     
  4. recoveringenabler

    recoveringenabler Well-Known Member Staff Member

    I just looked this up......

    the Thumbs Up method:


    1. Keep calm. The sight of blood can be distressing. Be calm and take slow, deep breaths
    2. Make a 'thumbs up' with your hand. Use your right hand if bleeding out of your right nostril, left hand for left nostril [SUP]note 1[/SUP]
    3. Press your thumb firmly against the side of your nostril. Don't press so hard that it hurts, just firmly enough that the nostril is flattened and closed [SUP]note 2[/SUP]
    4. Sit or stand still. Lean forward slightly to stop blood running down your throat[SUP]note 3[/SUP]
    5. Hold your thumb in place for 5-10 mins.[SUP]note 4[/SUP] Breathe normally[SUP]note 5[/SUP]
    6. Release the pressure on your nose gradually. You may feel a funny sensation as blood flows back into the vessels in your nose.
    [TABLE]
    [TR]
    [TD]Right, that should have stopped your blood nose. If it hasn't, try it again.
    Once the bleeding has stopped take it easy for a while, avoid heavy lifting, stay cool, and don't blow your nose for as long as you can.

    I hope the rest of your day is calm Buddy. HUGS to you.............[/TD]
    [/TR]
    [/TABLE]
     
  5. buddy

    buddy New Member

    I think so too. I wasn't thinking the two were connected, just that he happened to mention both so they were both on my mind....

    Thanks for the ideas.... I hope the school nurse will train the staff because if someone else tells Q something then what I say means nothing....so I told him the whole time to do the right thing and he refused because T said to put his head back....uggg.
     
  6. Ktllc

    Ktllc New Member

    husband gets very impressive nose bleeds after or during moments of stress. For him, there is a direct connection. I wonder if his bloodpressure (which is good) gets elevated and then the thin skin.veins of the nose just can't handle it.
    Coud it explain Q's nose bleed since he had a rough transition? If the nose bleeds becomes a routne, try to track the correlation with stress.
    As Fetal Alcohol Syndrome (FAS) as feeling fake, no comments on it. Maybe a medications side effect? But I'm sure you have checked all that.
    And yes, get everyone on board on what to do when there is a nose bleed! Sure would make your life a lot easier (and safer for everyone).
     
  7. Hi Buddy,
    I have to agree with family mum that Q could be having 'auras'. I get them when I have a migraine. I know exactly how he feels. It's like you're in your body but you're not really. It's a very strange and disconcerting feeling and very hard to describe. I'm wondering if this is something brought on by puberty?

    Another thing to consider... is it possible that any medications he is on could be thinning his blood? Just a thought.

    And a final thought.... my difficult child has low BiPolar (BP) and low heart rate which cause dizzy/fainting spells - made much worse during puberty and associated with growth spurts. Not related to the nose bleeds but possibly the feeling of feeling 'fake' or woozy?

    Hoping for no more nose bleeds or 'auras' today.
     
  8. DaisyFace

    DaisyFace Love me...Love me not

    I am thinking along the lines of welcometowitsend - perhaps its a side effect from medications?

    Short nosebleeds can be attributed to all kinds of things: allergies, dryness, irritation, injury, nose-picking, stress, etc.

    But prolonged nosebleeds? That's much more worrisome. My brother in law has experienced bleeding as a side effect from prolonged use of anti-seizure medications.

    I hope it's nothing to worry about, and I know you already have a lot on your plate - but please get Q into the doctor to make sure everything is OK!
     
  9. buddy

    buddy New Member

    Q's seizures are similar to what people call aura's but they are simple seizures. His feeling fake is what happens when the electrical activity hits the left temporal lobe (starts in the right). And yes, the neuro knows and she thinks because he has had a 20 lb increase in the last three months his seizure medications need to be increased. We just have to wait a little bit because we just increased another medication.

    He has always had long hard nosebleeds, usually during allergy time. With or without benadryl. Problem with him is he puts things up there to try to stop it which makes it worse. (tissue etc., and not gentle at all about it) He has had sinus scans and other testing. A lady told me last night that her ENT cauterized vessels in her nose and that stopped them for her. Sounds awful but she said she was a kid when it happened and she has only had two in her life since. I will see what the doctor says when we see him.
     
  10. lovelyboy

    lovelyboy Member

    I would also worry about medications thinning his blood.....I know I am not suppose to drink antidepressants because it thins my blood, also asperin and anti inflammatory medications thins blood....even Vit C can thin your blood....I had severe nosebleeds as a child.....they only found out 2 yrs ago I suffer from Von Willebrands disease....a bleeding dysorder that prevents blood from clotting.
    If he has nosebleeds often the last few weeks....his iron levels could be low that might cause dizzyness.....also just check all the medications for side effects...even lowering bloodprezure.....
    He didnt for some reason developed a fear for the escalators? Fear.....dizzyness?
    I would check in with doctor for some bloodtests and BiPolar (BP)......Hope this gets better soon!
     
Loading...